Addicts are taking high doses of Imodium and Prilosec to stop opiate withdrawals -- and now it’s killing them
(Photo: Shutterstock.com)

The U.S. Food and Drug Administration (FDA) warned this week that more Americans are combining high doses of two over-the-counter medications to get high or to stave off the symptoms of opiate withdrawal.


Staten Island Live reported that the FDA warned against high doses of anti-diarrheal medicine Imodium (generic name: loperamide), which can cause heart problems, including fatal arrhythmias. Opiate addicts are using the drug along with heartburn drug Prilosec (generic name: omeprazole) to produce a heroin-like high.

"The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) and prescription diarrhea medicine loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems that can lead to death," said the FDA warning. "The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria."

Loperamide has been available for 39 years. During that time, the FDA says it has received 48 reports of serious heart problems associated with the drug -- 10 of them fatal. More than half of those cases have occurred in the last six years, as the country struggles in the grip of an opioid epidemic.

However, the agency noted, these are only the cases that get reported to the FDA. Some medical professionals may not recognize the symptoms they're seeing in patients as being related to abuse of loperamide and other medications.

"We urge patients, consumers, and health care professionals to report side effects involving loperamide or other medicines to the FDA MedWatch program," the warning said.